Texas, 2011

Wildfire in Texas, September 10 to 17, 2011

September 10 to 17, 2011 · NWS SHV · 1 event in 1 county or zone

Strong winds, low humidity and drought conditions across Northeast Texas were all the ingredients needed for a critical wildfire threat across the region. A wildfire began on September 10th near Alto, Texas and was not contained until September 17th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong winds, low humidity and drought conditions across Northeast Texas were all the ingredients needed for a critical wildfire threat across the region. A wildfire began on September 10th near Alto, Texas and was not contained until September 17th. The fire consumed 1900 acres of timberland and grassland but no structures were burned with this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 10, 8:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 10, 8:56 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
956 PM CDT SAT SEP 10 2011

.DISCUSSION...
UPPER LOW OVER NE OK IS THE REMNANT OF LEE WHICH IS DRIFTING THIS
WAY. WE WILL CONTINUE A SLIGHT CHANCE IN THE THE POP/WX GRIDS FOR
THIS NORTHERN TIER...BUT THE T/TD SPREADS ARE BIG...MAYBE SOME
SPRINKLES CHANGING OVER TO DRIZZLE OR LIGHT RAIN BRIEFLY FOR A
COUPLE MORE HOURS. ON THE BIG PICTURE...TO NOTE MOST OF THE
THUNDERSTORMS TODAY WERE ON THE NE QUAD OF THIS LOW WHICH MAY WORK
OUT BETTER FOR OUR AREA TO SEE SOME ACTUAL RAINFALL SCATTERED
AROUND DURING THE MID AFTERNOON THROUGH MID EVENING HOURS ON
SUNDAY WITH THE UPPER LOW DROPPING SLOWLY SE NOW. GFS HAS SOME
SUPER LIGHT QPF AND EURO HAS A NICKEL OUT EAST...BUT HPC IS ZERO.
SO HELD OFF ON ADDING POPS FOR TOMORROW AT THIS TIME...AND WE/LL
SEE IF GFS TRENDS WETTER QPF WISE WITH THIS 11/00Z RUN. LITTLE CHANGE
TO SKY GRIDS WITH CERTAINLY SOME CLOUDINESS ALONG AND NORTH OF
I-20. THIS WILL MAKE FOR SLIGHTLY WARMER TEMPS THAN WE HAVE SEEN
OVER THE LAST FEW NIGHTS. LOADED IN THE NEW NAM WINDS WHICH
INITIALIZED WITH MLU SE BETTER AND LIGHT NORTHERLY FLOW OVER I-30.
HOWEVER...THE NEW NAM WINDS ARE A LITTLE STRONGER OVER NE TX FOR
TOMORROW AND SHOULD BEAR WATCHING. /24/

&&

.AVIATION...
CONTINUATION OF VFR CONDITIONS ACROSS FOUR STATE REGION FOR THE
NEXT 24 HOUR FORECAST PERIOD ENDING AT 12/06 UTC. EXPECTING CLOUDS
ACROSS THE AREA DUE TO MOISTURE ASSOCIATED WITH DISTURBANCES
ROTATING AROUND AN UPPER LOW OVER THE OHIO VALLEY AND TROUGH
EXTENDING SOUTHWEST INTO OKLAHOMA AND NORTH TEXAS. SCATTERED TO
BROKEN CLOUDS BETWEEN 5 KFT TO 13 KFT OVERNIGHT AND INTO SUNDAY.
CAN NOT RULE OUT A FEW SHOWERS OR ISOLATED THUNDERSTORMS AS
DISTURBANCES MOVE OVER THE FOUR STATE REGION MAINLY ALONG AND
NORTH OF INTERSTATE 20 SUNDAY. WILL OMIT MENTION IN TERMINAL
FORECAST SITES SINCE CHANCE LOW. WINDS WILL BE LIGHT AND VARIABLE
THROUGH 11/15 UTC WHEN WINDS INCREASE TO WEST AND NORTHWEST 6 TO
11 KNOTS. WINDS DROP TO LIGHT AND VARIABLE AFTER 12/00 UTC. /06/

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT SAT SEP 10 2011/

DISCUSSION...
UPPER-LEVEL LOW ACROSS THE OHIO VALLEY PRODUCING SHOWERS ACROSS
CENTRAL AND SOUTHERN ARKANSAS THIS AFTERNOON. THESE SHOWERS
EXPECTED TO PERSIST THROUGH SUNSET BEFORE DIMINISHING. UPPER-LOW
TO SWING EAST ON BY EARLY MONDAY MORNING...ALLOWING UPPER-LEVEL RIDGE
TO BUILD ACROSS THE REGION. WITH UPPER-RIDGE IN
PLACE...TEMPERATURES FORECAST TO GRADUALLY CLIMB INTO THE MID TO
UPPER 90S FROM MONDAY THROUGH WEDNESDAY.

WEAK FRONTAL BOUNDARY STALLS ACROSS THE REGION LATE THURSDAY NIGHT
INTO FRIDAY...ALLOWING FOR INCREASED CLOUD-COVER WHICH WILL KEEP
HIGH TEMPERATURES IN THE LOW TO MID 90S LATE IN THE WORK WEEK. AREAS
BEHIND THE FRONT...SUCH AS THE INTERSTATE 30 CORRIDOR...COULD
POTENTIALLY SEE HIGH TEMPERATURES IN THE UPPER 80S LATE IN THE
WEEK.

UPPER-LEVEL RIDGE BUILDS ACROSS THE GULF OF MEXICO NEXT
WEEKEND...WITH ZONAL WESTERLY FLOW SETTING-UP ACROSS THE REGION.
MOISTURE TRAPPED BENEATH THE RIDGE MAY ALLOW FOR SUFFICIENT CLOUD-
COVER... ALONG WITH INCREASED CHANCES OF AFTERNOON
PRECIPITATION...TO MAINTAIN HIGH TEMPERATURES IN THE LOWER 90S.
/05/

AVIATION...
CONTINUATION OF VFR CONDITIONS ACROSS FOUR STATE REGION FOR THE NEXT
24 HOUR FORECAST PERIOD. EXPECT SCT TO BKN CLOUDS 5 TO 8 KFT MAINLY
NORTH OF INTERSTATE 30 WITH ISOLATED SHOWERS THIS AFTERNOON AND
EARLY EVENING. SURFACE WIND NORTHWEST AROUND 10 KTS WITH GUSTS AS
HIGH AS 20 KTS ACROSS EAST TEXAS...SOUTHWEST ARKANSAS AND SOUTHEAST
OKLAHOMA...DIMINISHING AFTER 23Z. WIND ACROSS NORTHWEST AND
NORTHCENTRAL LOUISIANA SOUTHWEST 5 TO 10 KTS WITH GUST TO 15 KTS.
WIND MOSTLY LIGHT AND VARIABLE AREA WIDE DURING THE NIGHTTIME HOURS
AND EARLY SUNDAY MORNING. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  93  64  94  67 /  10  10  10  10  10
MLU  59  90  63  93  65 /  10  10  10  10  10
DEQ  58  87  58  92  60 /  20  10  10  10  10
TXK  60  90  62  92  65 /  10  10  10  10  10
ELD  56  89  61  92  62 /  10  10  10  10  10
TYR  60  92  63  96  67 /  10  10  10  10  10
GGG  58  93  61  95  66 /  10  10  10  10  10
LFK  57  95  62  97  67 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/06
Hazardous weather outlook, Sep 10, 10:45 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SAT SEP 10 2011

ARZ050-051-059>061-070>073-LAZ001>004-010>012-017-018-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
RED RIVER-BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ENHANCED FIRE DANGER WILL CONTINUE TODAY WITH RELATIVE HUMIDITY
VALUES RANGING FROM 15 TO 25 PERCENT ACROSS PARTS OF THE AREA.
NORTH WINDS AROUND 10 MPH ARE EXPECTED. WILDFIRES COULD STILL BE
DIFFICULT TO CONTAIN GIVEN THE CRITICAL RELATIVE HUMIDITY VALUES
AND ABUNDANCE OF DRY FUELS. IN ADDITION...SMOKE FROM ONGOING
WILDFIRES WILL REDUCE VISIBILITIES IN PLACES AND DEGRADE AIR
QUALITY...ESPECIALLY ACROSS PARTS OF EAST TEXAS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ENHANCED FIRE DANGER CONDITIONS WILL LIKELY CONTINUE THROUGH THE
WEEKEND. VISIBILITY AND HEALTH ISSUES WITH LINGERING SMOKE MAY HANG
ON FOR SEVERAL MORE DAYS...EVEN IF WILDFIRES AREA ABLE TO
CONTAINED OR EXTINGUISHED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ005-006-013-014-019>022-111645-
LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE-
1145 AM CDT SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cherokee

When
September 10, 11:00 PM CST to September 17, 11:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338979.